West Virginia, 2010

Flash Flood in West Virginia, July 9, 2010

July 9, 2010 · NWS PBZ · 1 event in 1 county or zone

A strong cold front moving across western Pennsylvania produced scattered thunderstorms with very heavy rain. Flash flooding occurred across parts of western Pennsylvania and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front moving across western Pennsylvania produced scattered thunderstorms with very heavy rain. Flash flooding occurred across parts of western Pennsylvania and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 12:59 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 9, 12:59 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT FRI JUL 9 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY AND THIS EVENING...BRINGING
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE AREA
FOR THE WEEKEND INTO EARLY NEXT WEEK...BRINGING DRY AND SEASONABLE
CONDITIONS.

&&

.NEAR TERM /THROUGH SATURDAY/...
A COLD FRONT ENTERING EASTERN OHIO THIS AFTN WILL MOVE EAST INTO
WESTERN PA LATE THIS AFTN/EARLY EVENING...AND INTO WESTERN MD
BY MIDNIGHT. SHWR/TSTM ACTIVITY IS INCREASING AHEAD OF THE FRONT
AND THIS TREND WILL CONTINUE THROUGH THE LATE AFTN AS THE FRONT
MAKES ITS CROSSING. SOME OF THE SHWRS WILL BE LOCALLY HEAVY. EXPECT
AREAL AVERAGE RAINFALL AMOUNTS OF 0.50 TO 1.25 INCHES. WITH DEEP
LAYER SHEAR SOMEWHAT LIMITED...DO NOT EXPECT ORGANIZED STRONG/SEVERE
TSTMS...WITH PERHAPS GUSTY WINDS WITH THE STRONGER STORMS. PRECIP
WILL DIMINISH WEST TO EAST TNGT AS THE FRONT EXITS...WITH EASTERN
OHIO MAINLY DRY BY MIDNIGHT...AND WESTERN PA MAINLY DRY BY SATURDAY
MORNING. CONCERNING POST FRONTAL FOG DEVELOPMENT SATURDAY
MORNING...MODEL PROFILES CONTINUE TO INDICATE STRATUS DEVELOPMENT
WOULD BE MORE FAVORABLE OVER FOG DUE TO SURFACE LAYER WIND SPEEDS
5-8 MPH...THUS WILL LINGER SOME CLOUDS POST-FRONTAL PASSAGE IN
LIEU OF FOG. SKIES WILL CLEAR SATURDAY AFTN AS HIGH PRESSURE BUILDS
IN. LESS HUMID CONDITIONS WILL PREVAIL SATURDAY...WITH HIGH
TEMPERATURES CLOSE TO NORMAL.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS. A WEAK RIPPLE
IN THE UPPER LEVEL FLOW MAY CLIP THE AREA FROM THE NORTH ON
SUNDAY...BUT THINK THIS WILL PRODUCE SOME MID LEVEL CLOUDS AT
MOST. THE NEXT FRONTAL SYSTEM WILL APPROACH FROM THE WEST ON
MONDAY...BUT THINK SIGNIFICANT LIFT WILL REMAIN WEST THROUGH
MONDAY AFTN...THUS WILL KEEP CONDITIONS DRY WITH SOME INCREASING
CLOUDS MONDAY AFTN. NEAR NORMAL TEMPERATURES WILL PREVAIL THROUGH
SUNDAY...WARMING TO AROUND 5 DEGREES ABOVE NORMAL MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE APPROACH OF NEXT FRONTAL SYSTEM WILL AFFECT THE REGION BY
LATE MONDAY NIGHT. CHANCE SHOWERS AND THUNDERSTORMS LATER MONDAY
NIGHT AND REMAIN THROUGH EARLY WEDNESDAY EVENING AS FRONTAL SYSTEM
LINGERS IN THE AREA. MODELS DIFFER ON TIMING AND STRENGTH OF
DISTURBANCES MOVING ALONG FRONT, BUT IN AGREEMENT FOR CHANCE OF
SHOWERS THROUGH THAT PERIOD.

SEASONAL TEMPERATURES THOUGH WEDNESDAY...THEN INCREASE TO ABOVE
NORMAL VALUES THURSDAY AND FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS RAPIDLY INCREASING IN COVERAGE. MVFR
CONDITIONS WITH ISOLATED IFR CONDITIONS IN SOME HEAVIER RAIN
AREAS.  COLD FRONT MOVES THOUGH THE AREA. AREAS OF MVFR CAN
BE EXPECTED. TSTM COVERAGE WILL GENERALLY BE SCATTERED...WITH TEMPO
GROUPS MENTIONED THIS AFTN/EARLY EVENING. SHWRS WILL DECREASE THIS
EVENING/OVERNIGHT AS THE FRONT MOVES EASTWARD WITH STRATUS AND 5-6
MI VSBY RESTRICTIONS.

RESIDUAL SHOWERS AND RESTRICTIONS WILL END SATURDAY MORNING AS THE
COLD FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BRING VFR TO THE
REGION SATURDAY AFTERNOON THROUGH MONDAY. THE NEXT FRONTAL SYSTEM IS
FORECAST AFFECT THE AREA MONDAY NIGHT THROUGH MIDWEEK BRINGING
SHOWERS AND POTENTIAL RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 9, 3:10 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 AM EDT FRI JUL 9 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-100815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
410 AM EDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 9, 2:37 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FLOOD            1 SSE TARENTUM          40.59N 79.75W
07/09/2010                   WESTMORELAND       PA   TRAINED SPOTTER

            1.75 INCHES OF RAIN IN ABOUT 75 MINUTES. WATER ON ROADS
            AND RUNNING DOWN THE STREETS.

&&

ASMITH
Special weather statement, Jul 9, 2:43 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT FRI JUL 9 2010

PAZ021-029-030-092045-
ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA-
343 PM EDT FRI JUL 9 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...ALLEGHENY AND WESTMORELAND...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER MOUNT LEBANON...MOVING EAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  UPPER SAINT CLAIR...  MOUNT LEBANON...      MCMURRAY...
  CARNEGIE...           BRIDGEVILLE...        BETHEL PARK...
  MCKEES ROCKS...       BALDWIN...            NORTH SIDE...
  DOWNTOWN PITTSBURGH...                      SOUTH SIDE...
  JEFFERSON BORO...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS WILL PRODUCE
PERIOD OF INTENSE RAIN...WIND GUSTS TO 40 MPH...AND PEA SIZE HAIL.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4063 7965 4026 7951 4025 7979 4025 8014
      4043 8019
Special weather statement, Jul 9, 2:59 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI JUL 9 2010

PAZ015-016-092100-
CLARION PA-JEFFERSON PA-
359 PM EDT FRI JUL 9 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON AND CLARION...

AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHEAST OF DORA...MOVING
EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DORA...               BROOKVILLE...         PUNXSUTAWNEY...
  REYNOLDSVILLE...      BROCKWAY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS WILL PRODUCE
PERIOD OF INTENSE RAIN...WIND GUSTS TO 50 MPH...AND PEA SIZE HAIL.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4119 7877 4113 7880 4095 7880 4092 7916
      4109 7923 4131 7881 4128 7875 4126 7873
      4124 7873 4123 7870 4120 7870
Local storm report, Jul 9, 3:03 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            LOWER BURRELL           40.58N 79.71W
07/09/2010                   WESTMORELAND       PA   TRAINED SPOTTER

            LOCALIZED FLOODING IN BASEMENTS IN KINMONT SECTION OF
            LOWER BURRELL.

0359 PM     FLOOD            NEW KENSINGTON          40.57N 79.75W
07/09/2010                   WESTMORELAND       PA   TRAINED SPOTTER

            2.25 INCHES STORM TOTAL. SEVENTH STREET IN NEW KENSINGTON
            CLOSED DUE TO FLOODING. PUCKETA CREEK OUT OF BANK.

&&

ASMITH
Special weather statement, Jul 9, 3:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT FRI JUL 9 2010

PAZ008-009-015-016-022-092145-
ARMSTRONG PA-CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
449 PM EDT FRI JUL 9 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...JEFFERSON...VENANGO...FOREST AND CLARION...

AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF CLARION...MOVING
EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  KNOX...               CLARION...            LIMESTONE...
  FRYBURG...            SUMMERVILLE...
  COOK FOREST STATE PARK...                   BROOKVILLE...
  REDCLYFFE...          MARIENVILLE...        LYNCH...
  CLEAR CREEK STATE PARK...                   BROCKWAY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS WILL PRODUCE
PERIOD OF INTENSE RAIN AND WIND GUSTS TO 40 MPH.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4119 7877 4113 7880 4103 7965 4118 7969
      4145 7932 4164 7904 4163 7901 4155 7895
      4144 7895 4144 7906 4136 7909 4136 7903
      4138 7898 4137 7894 4128 7875 4120 7870
Local storm report, Jul 9, 4:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLOOD            CLARION                 41.21N 79.38W
07/09/2010                   CLARION            PA   EMERGENCY MNGR

            STREET FLOODING IN DOWNTOWN CLARION ON NORTH 5TH ST. AND
            SOUTH ST. WITH ROAD CLOSURES.

&&

RCC

The radar

The Pittsburgh radar (KPBZ), 100 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monongalia

When
July 9, 4:30 PM EST to 7:45 PM EST
Where
Monongalia County, Star City to 1.53 mi SSE of Westover
Cause
Heavy Rain
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
39.650, -79.970

A trained spotter reported flash flooding with Burroughs Run flooding portions of Suncrest. Several major roadways in Morgantown were impassable due to flash flooding from West Run Creek, Poponoe Run, and Deckers Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248862.